Hail, Taylor
- When
- April 7, 9:13 AM CST
- Where
- Taylor County, 2.07 mi N of Westboro
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 45.380, -90.300
Quarter sized hail fell north of Westboro.
Scattered thunderstorms moved across portions of north-central Wisconsin during the morning of April 7th. Some of these storms produced large hail with half dollar sized hail reported in Westboro (Taylor County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Scattered thunderstorms moved across portions of north-central Wisconsin during the morning of April 7th. Some of these storms produced large hail with half dollar sized hail reported in Westboro (Taylor County). More storms developed during the late afternoon over southwest Wisconsin. These storms dropped quarter sized hail in Dickeyville (Grant County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 7, 5:01 AM CST, 4 hours 12 minutes earlier.
Area Forecast Discussion
National Weather Service La Crosse WI
601 AM CDT Tue Apr 7 2020
.UPDATE...
Issued at 549 AM CDT Tue Apr 7 2020
The visibility has continued to go down across the rest of the
area. With a few more hours expected of the dense fog, expanded
the advisory to cover the remainder of the area.
UPDATE Issued at 335 AM CDT Tue Apr 7 2020
Skies have cleared out early this morning generally along and
south of Interstate 90. With light winds and plenty of low level
boundary moisture in place, fog has formed with some of this being
dense. Quite a few spots already reporting visibilities of a half
mile or less and not expecting much change until after sunrise.
Have issued a dense fog advisory where it appears the dense fog
will be the most widespread and last the longest.
&&
.SHORT TERM...(Today through Tonight)
Issued at 209 AM CDT Tue Apr 7 2020
Water vapor satellite this morning shows an upper level trough was
moving across Saskatchewan this morning with a short wave in the
southern end of the trough working across the northern High Plains.
With some weak downstream ridging, these two features are expected
to continue moving east/northeast through the day with the short
wave trough passing by to the north of the area this morning. A
second short wave trough cutting under the mean long wave trough
looks to come out of the northern Rockies and quickly move across
the Upper Midwest this afternoon and evening. This wave looks to be
oriented pretty parallel to the upper level flow, which will limit
it's overall forcing. Only some weak pv advection in the 500-300 mb
layer is expected today from the two short wave troughs. An area of
low pressure at the surface over South Dakota will move
east/northeast with the short wave troughs and track across central
Minnesota early this morning and be over northern Lake Michigan by
late afternoon. This will push a cold front across the area late
this morning into the early afternoon with a band of weak
frontogenesis in the 1000 to 500 mb layer. Warm advection this
morning has created a strong low level cap that forecast soundings
from both the 07.00Z NAM and several runs of the RAP indicate will
remain in place until the cold front moves through. This should
limit most of the rain chances today to across the northern sections
of the area closer to the slightly stronger forcing from the long
wave trough and where the cap will not be quite a strong. Will
maintain some small chances along the front during the afternoon
across the eastern sections in case some elevated activity gets
going above the cap.
A weak area of high pressure slides in behind the departing low/cold
front tonight for clearing conditions this evening. Increasing
clouds will take then place after midnight ahead of a mid-level
trough pushing toward the area from the Northern Plains. Plan on
lows tonight in the mid 30s to the lower 40s.
.LONG TERM...(Wednesday through Monday)
Issued at 209 AM CDT Tue Apr 7 2020
A cold front drops into the region Wednesday with strong mid-level
frontogenesis. Forcing from this looks to generate a band of light
to moderate rainfall. With the thickening clouds/rain moving in,
plan on temperatures to top off by noon in the lower 50s to
lower 60s then slowly falling through the afternoon.
There will be another chance of showers Thursday, mainly north of I-
94, as a secondary mid-level trough/surface cold front rolls
through. Otherwise, a rather chilly/raw day on tap with highs only
in the upper 30s to middle 40s. Brisk northwest winds in the 15 to
25 mph range will add to the chill.
High pressure slides into the region Friday for mostly sunny but
continued cooler than normal with highs in the 40s to near 50.
Northwest flow aloft ushers in another cold front Friday night/
Saturday for shower chances.
Cold mid-level trough then carves out over the central CONUS/Upper
Mississippi River Valley Region Sunday into Monday for continued
cooler than normal temperatures and smaller-end shower chances
(possibly mixing with snow at times). Look for lows in the 20s/30s
and highs mainly in the 40s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 601 AM CDT Tue Apr 7 2020
Dense fog has created LIFR conditions at both airports early this
morning. In addition, a few elevated storms have formed north of a
warm front. Based on the movement of these storms, they should be
past KRST by 12Z but still be in the vicinity of KLSE and will
carry a short period of thunder this morning. Anticipating the fog
will lift by mid-morning as the warm front lifts through both
airports allowing the winds to come around to the south and
increase to around 10 knots. Ceilings will be slower to improve
with MVFR conditions expected by mid to late morning and then
improving to VFR early to mid afternoon as a cold front slides
across the area and swings the winds around to the west. As drier
air moves in behind the front, the skies should clear out for the
overnight hours.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Dense Fog Advisory until 9 AM CDT this morning for WIZ017-029-
032>034-041>044-053>055-061.
MN...Dense Fog Advisory until 9 AM CDT this morning for MNZ079-
086>088-094>096.
IA...Dense Fog Advisory until 9 AM CDT this morning for IAZ008>011-
018-019-029-030.
&&
UPDATE...04
SHORT TERM...04/DAS
LONG TERM...DAS
AVIATION...04Hazardous Weather Outlook National Weather Service La Crosse WI 522 AM CDT Tue Apr 7 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-081100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 522 AM CDT Tue Apr 7 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight A Dense Fog Advisory is in effect until 9 am this morning. Widespread dense fog with visibilities down to a quarter mile or less will be in place through mid-morning. Isolated to scattered thunderstorms are possible today. Lightning and small hail will be the main hazards. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Water levels will remain high along the Mississippi River this week with minor flooding at many locations. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. DAS
Special Weather Statement National Weather Service La Crosse WI 428 AM CDT Tue Apr 7 2020 MNZ079-WIZ017-029-032>034-041>044-071200- Wabasha-Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe- Juneau-Adams- Including the cities of Wabasha, Medford, Neillsville, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, and Friendship 428 AM CDT Tue Apr 7 2020 ...Patchy Dense Fog This Morning... Fog will be found across much of western into north-central Wisconsin this morning. Some of this fog will be locally dense, reducing the visibility to a quarter mile or less. Early morning travelers are urged to be prepared for reduced visibilities, exercise caution and use low-beam headlights in fog. 04
The La Crosse radar (KARX), 187 km away, was scanning. The volume nearest the first event began at 15:13 UTC.
4 hail. Local standard time, as filed.
Quarter sized hail fell north of Westboro.
Half dollar sized hail was reported in Westboro.
Penny to quarter sized hail was reported in Dickeyville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880904, 880899, 880907, 880906.